Seasonal flu vaccine causing serious side effects in under-fives: Ban on flu vaccination program
Published on April 22, 2010 at 10:42 PM
By Dr Ananya Mandal, MD
The seasonal flu vaccine has caused serious side effects in dozens of children in Western Australia (WA) and following this the Health Department has suspended further free flu vaccinations for under-fives. There has been as rise in admissions to Princess Margaret Hospital. The side effects to the flu vaccine include fever, vomiting and often seizures related to high fever, also known as febrile convulsions. One of the children is seriously ill at present.
WA Chief Health Officer Tarun Weeramathi warns parents to be alert for any adverse symptom if their kid has been vaccinated in the past 24 hours. “Cool the child, and take paracetamol and make sure the temperature returns to normal,” he said.
Chief Medical Officer Professor Jim Bishop also said, “We suggest doctors and health professionals vaccinating children don't use the seasonal flu vaccine for the moment, until we can get the Therapeutic Goods Administration (TGA) to investigate this in more detail… We need more information about what's happened in WA, but also what we can now find out from all the other states from their experience… If this has been brought up as a possible side-effect of this drug, then we ought to at least suspend its use until we know more.” However he added that the ban did not include swine flu vaccine and urged parents to vaccinate their children against swine flu as a separate injection. He also said that other high risk groups like pregnant and the aged can be still vaccinated with seasonal flu vaccine.
Investigations are on to find whether the actual cause of the reactions lies in a specific batch of the shots or was a wider problem. CSL, the manufacturer is also closely working with Therapeutic Goods Administration and West Australian authorities to detect the cause.